Sunday, May 25, 2008

Drug taken to stop smoking is linked to traffic mishaps

:Link to Article:
To say that I like the show House, M.D. would be understating the fact. I watch the show with my laptop at hand so I can quickly lookup any new term that is intoned by Dr Gregory House, and I am amazed at the medical accuracy of the show. The appeal of the show is that it is grounded in some form of reality. Most other shows I watch have roots in Science Fiction, or are light hearted entertainment that I consider background noise. But the medical mysteries in House pique my interest because the characters are the only fictional element in the show; the symptoms are real, the diseases are real, and at some point in the future, an episode of the show might play itself out in my life. The human body is fascinating, and by association, I am attracted to the medical profession because of its attempt to tame the underpinnings and functioning of the human body.

A few weeks ago, I caught a re-run of the episode - Distractions, in which a teenager gets severely burnt after an ATV accident. House eventually figures out that the kid was taking a prescription to rid himself of a smoking habit. The medicine was laced with anti-depressants that caused him to stroke. Reading this article in today's LA Times re-enforced how real the cases depicted in my favorite show can be:
"Daniel Williams hoped Chantix would help him quit smoking and become healthier. Instead, he believes, it nearly killed him.
By Ricardo Alonso-Zaldivar, Los Angeles Times Staff Writer
May 25, 2008
WASHINGTON -- Daniel Williams decided he'd listen to his girlfriend and his 8-year-old son and finally quit smoking, with the help of a new prescription drug called Chantix.

He started taking the medication, and a couple of nights later, as he was driving his pickup truck on a country road in Louisiana, Williams suddenly swerved left.

His girlfriend, Melinda Lofton, who was with him, later told him that his eyes had rolled back in his head and that it had seemed as if he was frozen at the wheel, accelerating.

Moments later, they were in a bayou, struggling to escape the murky water, Williams said."
The effect of anti-depressants on the serotonin levels in the brain is described :here:
Jan. 7, 2002 -- Doctors already suspected potential problems could arise from combining drugs that affect the brain chemical called serotonin. And now there are reports of severe headache and even stroke from combining some very popular drugs.

Researchers at Massachusetts General Hospital in Boston reported on three people who developed a sudden, very severe headache and brain changes after taking two or more drugs that affect serotonin levels.

Serotonin is an important chemical messenger found in the brain and throughout the body. Some drugs -- such as antidepressants -- work by increasing levels of serotonin , while others cause the chemical to rise as a side effect.

Increased levels of serotonin in the body are known to cause the blood vessels to narrow. When this narrowing occurs in the brain, it can lead to headaches and even strokes from a lack of oxygen and nutrients.

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home